Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 295, NWS Goodland, KS

August 26, 2017Dundy County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 26, 2017, 6:14 PM MDT for Dundy County, Nebraska. It was in force for 31 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 26, 2017, 6:14 PM MDT (00:14 UTC)
Expired
Aug 26, 2017, 6:45 PM MDT
In force
31 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Dundy County, NE

The radar

The Goodland radar (KGLD), 93 km from the middle of the area, began a volume at 00:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 26, 6:30 PM MDTHAIL 1.754 Ne Benkelman, NEHAIL BEGAN AT 630 PM MT AND WAS ONGOING AT TIME OF PHONE CALL, APPROXIMATELY 645 PM MT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 16 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 127 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 557 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 59 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
557 J/kg
Mixed-layer CIN
-125 J/kg
Mixed-layer LCL
2379 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
59 m²/s²
0-3 km storm-relative helicity
212 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted.

645 
WUUS53 KGLD 270014
SVRGLD
NEC057-270045-
/O.NEW.KGLD.SV.W.0295.170827T0014Z-170827T0045Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
614 PM MDT SAT AUG 26 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Southeastern Dundy County in southwestern Nebraska...

* Until 645 PM MDT

* At 614 PM MDT, a severe thunderstorm was located 10 miles northeast
  of Benkelman, moving south at 20 mph.

  HAZARD...Quarter size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Damage to vehicles is expected. 

* Locations impacted include...
  Benkelman and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows!

&&

LAT...LON 4029 10133 4001 10132 4001 10153 4024 10152
TIME...MOT...LOC 0014Z 346DEG 16KT 4019 10146 

HAIL...1.00IN
WIND...<50MPH
 
$$

Lockhart
2 follow-up statements
421 
WWUS53 KGLD 270028
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
628 PM MDT SAT AUG 26 2017

NEC057-270045-
/O.CON.KGLD.SV.W.0295.000000T0000Z-170827T0045Z/
Dundy NE-
628 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN DUNDY COUNTY...

At 628 PM MDT, a severe thunderstorm was located 6 miles northeast of
Benkelman, moving south at 15 mph.

HAZARD...Golf ball size hail and 60 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect wind 
         damage to roofs, siding, and trees. 

Locations impacted include...
Benkelman and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4023 10133 4001 10132 4001 10153 4021 10152
TIME...MOT...LOC 0028Z 356DEG 15KT 4013 10147 

HAIL...1.75IN
WIND...60MPH
 
$$

DR
571 
WWUS53 KGLD 270036
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
636 PM MDT SAT AUG 26 2017

NEC057-270045-
/O.CON.KGLD.SV.W.0295.000000T0000Z-170827T0045Z/
Dundy NE-
636 PM MDT SAT AUG 26 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM MDT
FOR SOUTHEASTERN DUNDY COUNTY...

At 636 PM MDT, a severe thunderstorm was located 4 miles northeast of
Benkelman, moving south at 20 mph.

HAZARD...Tennis ball size hail and 70 mph wind gusts. 

SOURCE...Radar indicated. 

IMPACT...People and animals outdoors will be injured. Expect hail 
         damage to roofs, siding, windows, and vehicles. Expect 
         considerable tree damage. Wind damage is also likely to 
         mobile homes, roofs, and outbuildings. 

Locations impacted include...
Max.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

&&

LAT...LON 4018 10133 4001 10132 4001 10153 4016 10152
TIME...MOT...LOC 0036Z 346DEG 16KT 4009 10146 

HAIL...2.50IN
WIND...70MPH
 
$$

DR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 26, 5:27 PM MDT, 47 minutes earlier.

Area forecast discussion, Aug 26, 5:27 PM MDT, 47 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
527 PM MDT Sat Aug 26 2017

.SHORT TERM...(This evening through Sunday)
Issued at 300 PM MDT Sat Aug 26 2017

Light south to southwest winds are generally expected through early
Sunday morning before veering to the west and northwest (along/west
of the CO/KS border) around sunrise as a sfc trough moves through.
Models heven't been doing too well with forecasting precipitation
of late and this evening/tonight no different. Will keep some
slight chance pops going through evening then dry. Convection
currently over the Rapid City SD area is forecast (per 850-500mb
humidity) to move southeast and reach the McCook to Hill City
areas in the 06z-09z timeframe with the possibility of strong to
severe weather. Showers/thunderstorms remain across the far
eastern portions of the area through sunrise. Will also have to
watch for the possibility of some post frontal low clouds/possible
fog around sunrise along the NE/KS border. Have added patchy fog
as a result. Low temperatures slightly above normal with upper 50s
to mid 60s.

On Sunday low clouds remain possible along the NE/KS border through
late morning with winds across the entire area shifting to the
northeast and slowly increasing in speed. Precipitation chances not
great and generally confined to the far east during the day. By
mid morning northeast winds 10 to 20 mph expected across the
area, highest along and east of the CO/KS border. High
temperatures should reach the mid 80s to around 90. Tough to call
right now but some locations may reach their high temperature by
mid to late in the day before falling a bit behind the front.

.LONG TERM...(Sunday night through Saturday)
Issued at 248 PM MDT Sat Aug 26 2017

Sunday night: Very slight chance of a shower or storm in the far
eastern portions of the CWA. Otherwise, all other areas look dry
after the frontal passage. Lows in the mid to upper 50s.

Monday-Saturday: Dry pattern setting up for the entire week. CWA
stays downstream of a highly amplified ridge aloft. Dry, stable air
remains over the area through most of the week. Will see a slight
chance of rain over the Nebraska counties on Wednesday afternoon with
a weak shortwave moving through the upper flow. Another slight
chance of rain comes Friday over the CO counties. While these
chances are in the forecast, best chance of rain will not come
until the following week.

Temperatures look to be a bit above normal for the period with temps
gradually warming through the week. Saturday may see highs in the
low to mid 90s.

&&

.AVIATION...(For the 00Z TAFS through 00Z Sunday evening)
Issued at 527 PM MDT Sat Aug 26 2017

VFR conditions should prevail through the TAF period at KGLD,
with less confidence at KMCK as some guidance is hinting at
possible stratus moving towards southwest Nebraska behind cold
front. Thunderstorm activity early in the TAF period (mainly
impacting KMCK) will transition southeast, with another area of
thunderstorm activity expected to move into southwest Nebraska
later this evening. Some guidance shows possible showers or even
thunderstorms lingering through mid morning near KMCK and this
could also limit potential for any fog or stratus. I adjusted
current TAFs based on radar and current short range model trends.

Winds should shift to the north then northeast behind the cold
front Sunday morning, with gusts 18-25kt possible through the
daytime period Sunday (strongest at KGLD).

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

SHORT TERM...99
LONG TERM...SME
AVIATION...DR
Hazardous weather outlook, Aug 26, 10:45 AM MDT, 7 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
1045 AM MDT Sat Aug 26 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-271200-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
1045 AM MDT Sat Aug 26 2017 /1145 AM CDT Sat Aug 26 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Isolated strong to possibly severe thunderstorms are expected across
the area this afternoon and evening. Hail to one inch in diameter
and damaging wind gusts are possible from the strongest storms.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH SATURDAY...

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Local storm report, Aug 26, 5:20 PM MDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
520 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0510 PM     HAIL             12 NNW ATWOOD           39.97N 101.13W
08/26/2017  M1.75 INCH       RAWLINS            KS   TRAINED SPOTTER

&&

DR
Special weather statement, Aug 26, 5:20 PM MDT, 54 minutes before
Special Weather Statement
National Weather Service Goodland KS
520 PM MDT SAT AUG 26 2017

COZ092-262330-
Cheyenne County CO-
520 PM MDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN CHEYENNE COUNTY IN
EAST CENTRAL COLORADO UNTIL 530 PM MDT...

At 519 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles east of Cheyenne Wells, moving south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Cheyenne Wells and Arapahoe.

This includes Highway 385 between mile markers 136 and 150.

LAT...LON 3890 10232 3889 10209 3862 10207 3862 10241
TIME...MOT...LOC 2319Z 005DEG 12KT 3882 10222

Lockhart
Local storm report, Aug 26, 5:42 PM MDT, 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
542 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0538 PM     HAIL             4 N ATWOOD              39.87N 101.04W
08/26/2017  E1.25 INCH       RAWLINS            KS   LAW ENFORCEMENT

            QUARTER TO HALF DOLLAR SIZE HAIL.

&&

HILL
Special weather statement, Aug 26, 5:56 PM MDT, 18 minutes before
Special Weather Statement
National Weather Service Goodland KS
656 PM CDT SAT AUG 26 2017

KSZ002-NEZ080-270045-
Rawlins KS-Hitchcock NE-
656 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL RAWLINS AND
SOUTHWESTERN HITCHCOCK COUNTIES UNTIL 745 PM CDT...

At 656 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles southeast of Stratton, or 8 miles southwest of Trenton, moving
south at 15 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Stratton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4016 10126 4020 10106 3995 10089 3994 10122
TIME...MOT...LOC 2356Z 346DEG 13KT 4011 10116

Lockhart
Special weather statement, Aug 26, 6:02 PM MDT, 12 minutes before
Special Weather Statement
National Weather Service Goodland KS
702 PM CDT SAT AUG 26 2017

KSZ002-014-270045-
Rawlins KS-Thomas KS-
702 PM CDT SAT AUG 26 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN THOMAS AND
SOUTHEASTERN RAWLINS COUNTIES UNTIL 745 PM CDT...

At 702 PM CDT, Doppler radar was tracking a strong thunderstorm 6
miles southeast of Atwood, moving south at 20 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Atwood and Rexford.

LAT...LON 3984 10086 3959 10074 3957 10074 3957 10073
      3954 10072 3947 10072 3942 10103 3982 10110
TIME...MOT...LOC 0002Z 346DEG 16KT 3975 10096

Lockhart
Local storm report, Aug 26, 6:03 PM MDT, 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GOODLAND KS
603 PM MDT SAT AUG 26 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     HAIL             6 SSW WAUNETA           40.34N 101.42W
08/26/2017  E1.75 INCH       DUNDY              NE   PUBLIC

&&

HILL

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 26, 6:40 PM MDTSevere Thunderstorm WarningGLDDundy51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.